Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Albuquerque, NM

July 12, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 12, 2018, 1:44 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 1:44 PM MDT (19:44 UTC)
Expired
Jul 12, 2018, 4:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 212 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS55 KABQ 121944
FFWABQ
NMC007-122245-
/O.NEW.KABQ.FF.W.0027.180712T1944Z-180712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
144 PM MDT THU JUL 12 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 445 PM MDT.

* At 142 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Morris Creek burn scar. A quick one half inch 
  of rainfall is likely. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southwestern 
  Colfax County. This will impact the Morris Creek wildfire burn 
  scar including but not limited to Rimrock Lake, Morris and Rayado 
  Creeks and State Road 21, as well as Miami Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Morris Creek fire burn 
area.

&&

LAT...LON 3636 10490 3630 10491 3633 10512 3638 10512

$$

34
2 follow-up statements
619 
WGUS75 KABQ 122055
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
255 PM MDT THU JUL 12 2018

NMC007-122245-
/O.CON.KABQ.FF.W.0027.000000T0000Z-180712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
255 PM MDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHWESTERN COLFAX COUNTY...

At 252 PM MDT, Doppler radar indicated thunderstorms continuing to 
produce moderate to heavy rain across the Morris Creek burn scar. 
Flash flooding is expected. One inch of rain has already been 
reported just to the northwest of the burn scar, with similar 
amounts likely to have fallen over the scar itself. 

This will impact the Morris Creek wildfire burn scar including but 
not limited to Rimrock Lake, Morris and Rayado Creeks, and State 
Road 21, as well as Miami Lake.

Additional rainfall amounts up to 0.40 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Morris Creek fire burn 
area.

Most flood related deaths occur in automobiles. Do not attempt to
cross water covered bridges, dips or low water crossings.

&&

LAT...LON 3636 10490 3630 10491 3633 10512 3638 10512

$$

34
424 
WGUS75 KABQ 122240
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
440 PM MDT THU JUL 12 2018

NMC007-122249-
/O.EXP.KABQ.FF.W.0027.000000T0000Z-180712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
440 PM MDT THU JUL 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 445 PM MDT...

The heavy rain has ended across the Morris Creek fire burn scar. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures and watch for high waters in local 
arroyos.

LAT...LON 3636 10490 3630 10491 3633 10512 3638 10512

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:55 AM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 12, 11:55 AM MDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1155 AM MDT Thu Jul 12 2018

.AVIATION...
18Z TAF CYCLE

An active shower and thunderstorm pattern will continue over the next
few days as abundant moisture remains in place over northern and
central New Mexico. Storms will continue to initiate over the high
terrain through the afternoon, gradually rolling off into adjacent
lower elevations with new storms re-developing along outflow boundary
collisions through the evening. Storms will move very slowly and
erratically at less than 5 to 10 mph, producing heavy downpours that
will temporarily reduce ceilings/visibility to MVFR/IFR categories.
Gusty downburst winds will impact areas under and near any
showers/storms along with the possibility for small hail. Showers and
storms will likely carry on well into the overnight hours, but
coverage should decrease through early morning Friday.

52

&&

.PREV DISCUSSION...804 AM MDT Thu Jul 12 2018...
.UPDATE...
A quick update was just sent to the forecast to increase POPs in the
Rio Grande valley and also the east central to southeastern plains
where showers are in progress.

52

&&

.PREV DISCUSSION...257 AM MDT Thu Jul 12 2018...
.SYNOPSIS...
Deep layer monsoonal moisture will continue to increase across
northern and central New Mexico today through Friday. Light winds
aloft will produce slow storm motion, and storms producing heavier
rainfall will have the potential to produce flash flooding today
and tonight and likely again on Friday. Storm coverage will be
scattered to numerous today and Friday. Central and western New
Mexico will see at least scattered showers and thunderstorms this
weekend, while coverage will decrease to isolated across the eastern
plains. Daily thunderstorm activity is likely to continue into the
middle of next week. Daytime temperature are expected to be slightly
below normal through this weekend and then trend to near normal next
week.

&&

.DISCUSSION...
An upper level low centered over west central NM/east central AZ
today will produce a south to south-southwest flow aloft and
will further increase mid and upper level moisture over NM. The GFS
and NAM12 indicate that precipitable water values will peak above
1.2 inches this afternoon and evening. Steering flow for showers and
thunderstorms this afternoon and evening will be west to southwest at
5 to 10 knots for most of northern and central NM, however flow
across portions of western NM near and beneath the upper level low
are expected to be variable at 5 knots or less. Slow-moving
thunderstorms in a moisture-rich environment this afternoon and
evening will create the potential for heavy rainfall and flash
flooding, especially in the higher terrain in south central, west
central and northern NM. A flash flood watch is in effect for these
areas today from late morning through the late night hours after
midnight. Shower and thunderstorm activity today through this evening
will be scattered to numerous. High temperatures will be 5 to 12
degrees below normal today across western and central NM and near
normal to 5 degrees below normal across eastern NM.

A strong upper level high over the central Great Basin will build
eastward over the Four Corners and far western CO Friday. The upper
low will drift slowly to the southwest Friday and will be located
over southwest NM by Friday evening. Precipitable water will increase
slightly again Friday afternoon and evening and will range from 1.25
to 1.5 inches across the region. Models indicating slight to
moderate instability by Friday afternoon, and scattered to numerous
showers and thunderstorms will redevelop across the region. Storm
motion may be even slower than today on Friday, and the threat for
flash flooding will continue and likely expand into the valleys of
central and western NM. High temperatures Friday will remain well
below normal west and slightly below normal east.

As the upper low moves slowly westward across southern AZ Saturday
and Sunday, H5 heights will rise slightly across NM. High
temperatures will trend slightly upward both days with highs near
normal to slightly above normal east of the central mountains Sunday
and not quite as cool to the west with highs generally 3 to 7
degrees below normal. Precipitable water values will decrease
slightly this weekend, but will remain above 1.0 inch. Scattered
afternoon and evening convection is expected across western and
central NM with isolated activity in the eastern plains.

The upper level high over the Great Basin will continue to expand
eastward across NM and CO Monday through Thursday with daytime
temperatures warming to near to slightly above normal by midweek.
Though atmospheric moisture content will likely trend downward
during this period, it will still be adequate to produce isolated to
scattered showers and thunderstorms each afternoon and evening.

28

&&

.FIRE WEATHER...
A moist environment and weak steering flow will lead to scattered to
widespread showers and thunderstorms each day through the end of
this week and into Sunday. Showers and storms will also linger
through the nighttime hours. Cell motion today over the east and
south will be generally to the north and east, while slow and
erratic movement is likely over the northwest part of the state.
Storms will also occasionally be driven by outflow boundaries.
Locally heavy rainfall will be possible with areas of flash flooding
also expected each day through the end of the week, and recent
wildfire burn scars will be most susceptible to flash flooding.
Temperatures will change little from day to day, except for cooling
effects from passing showers or storms. Highs will be near to below
average with overnight lows near to above average through early next
week. Overnight humidity recoveries will be good to excellent.

Some drying in the east indicated for next Monday and Tuesday as the
dominant portion of the upper high located over the Great Basin
expands or recenters over eastern New Mexico. This puts the focus
for showers and storms over central and western New Mexico. Mid to
late next week, the upper high center gradually drifts back toward
Utah while a cold front drops into eastern New Mexico, creating more
widespread convection. The subtle shift in the upper pattern though,
allows for some higher Haines values over northwest New Mexico next
Wednesday and Thursday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ508>515-526.

&&
Hazardous weather outlook, Jul 12, 2:58 AM MDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MDT Thu Jul 12 2018

NMZ501>540-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
258 AM MDT Thu Jul 12 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms across the northern mountains
and portions of southwest and south central New Mexico are expected
late this morning through late this evening. Stronger thunderstorms
will have the potential to produce heavy rainfall and localized areas
of flash flooding, especially near recent and older burn scars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are likely Friday. Storm motions
will be slow and heavy rainfall is anticipated. This may lead to
areas of flash flooding, especially near recent and older burn scars.
Isolated locations may receive up to 2 to 3 inches of rainfall. A
few storms may also produce small hail and wind gusts to 50 mph.
Scattered storms across central and western New Mexico will continue
the threat of flash flooding Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

In the hours before

Special weather statement, Jul 12, 1:26 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
126 PM MDT THU JUL 12 2018

NMZ513-515-122000-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos
above 9500 feet/Red River-
126 PM MDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLFAX COUNTY UNTIL
200 PM MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ute Park, or 27 miles east of Questa. This storm was nearly
stationary and just to the northwest of the Ute Park burn scar.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Eagle Nest, Cimarron Canyon State Park, Elizabethtown and Ute Park.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3655 10505 3650 10516 3662 10529 3670 10509
TIME...MOT...LOC 1926Z 153DEG 2KT 3657 10514

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:05 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia85 min
Jul 11, 6:17 PM MDTAreal Flood AdvisoryABQQuay58 min
Jul 11, 6:20 PM MDTSpecial Weather StatementABQQuay40 min
Jul 11, 6:40 PM MDTAreal Flood AdvisoryABQQuay65 min
Jul 12, 11:42 AM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 12, 1:03 PM MDTAreal Flood AdvisoryABQColfax117 min
Jul 12, 1:12 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 12, 1:26 PM MDTSpecial Weather StatementABQTaos34 min
Jul 12, 1:41 PM MDTFlash Flood WarningABQColfax3 hr
Jul 12, 2:20 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe115 min
Jul 12, 2:46 PM MDTAreal Flood AdvisoryABQColfax119 min
Jul 12, 3:04 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe116 min
Jul 12, 3:33 PM MDTAreal Flood AdvisoryABQColfax, Union117 min
Jul 12, 4:12 PM MDTSpecial Weather StatementABQBernalillo33 min
Jul 12, 4:27 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval, Santa Fe2 hr
Jul 12, 5:04 PM MDTAreal Flood AdvisoryABQBernalillo116 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.